Illinois, 2002

Heavy Snow in Illinois, December 24 to 25, 2002

December 24 to 25, 2002 · NWS ILX · 18 events in 18 counties and zones

Heavy snow accumulations between 6 and 8 inches fell across a large part of Central and Southeast IL between noon on 12/24/02 and 4 AM on 12/25/02. The heavy snow accumulations generally occurred east of I-55 with another heavy snow band just east of the IL River across Mason and Cass Counties.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Heavy snow accumulations between 6 and 8 inches fell across a large part of Central and Southeast IL between noon on 12/24/02 and 4 AM on 12/25/02. The heavy snow accumulations generally occurred east of I-55 with another heavy snow band just east of the IL River across Mason and Cass Counties. There were local 9 inch amounts of snow in Effingham and Sidell (Southwest Vermilion county). The Christmas Eve snow caused numerous vehicle related accidents, especially during the afternoon and early evening of 12/24/02 when 35 to 40 accidents occurred in Champaign county. There were no deaths in Central and Southeast IL, but there were two minor vehicle related injuries in Springfield where snowfall amounts averaged 5 inches. There was only minor blowing and drifting snow with this winter storm. With the exception of Lawrence County, this was the first heavy snow of the season across Central and Southeast IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 24, 10:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 24, 10:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1005 AM CST TUE DEC 24 2002

LATEST 15Z SFC ANALYSIS PLACES SFC LOW ACROSS GULF COAST REGION. SFC
COLD FRONT EXTENDED FROM MISSISSIPPI SOUTH INTO GULF OF MEXICO.  SFC
TROUGH IS ACROSS EASTERN KENTUCKY WITH ANOTHER SFC TROUGH EXTENDED
NORTH INTO EASTERN ILLINOIS.  LATEST 1515Z IR SATELLITE PLACES
PLENTY OF CLOUDS ACROSS EASTERN HALF OF THE U.S.  LATEST 1546Z KILX
RADAR PLACES LIGHT PCPN FROM NEAR SPI SOUTH TO STL. OBSERVERS
REPORTED SLEET AT 1555Z AT EFFINGHAM. PCPN WAS MOVING NORTHEAST.
EXPECT A BRIEF PERIOD OF MIX PCPN IN SOUTHEAST BEFORE CHANGING OVER
TO ALL SNOW. WILL UPDATE ZONES AROUND 1700Z FOR WORDING IN ZONES.

.ILX...SNOW ADVISORY THROUGH THIS EVENING ALONG AND SOUTH OF I-70.
SNOW ADVISORY THIS AFTERNOON THROUGH TONIGHT LOCATIONS ALONG AND
EAST OF INTERSTATE 55.

PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/ILX FOR THE LATEST
GRAPHICAL AND TEXT FORECASTS.

EH
Hazardous weather outlook, Dec 24, 10:45 AM CST, 1 hour 15 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SNOW ADVISORIES ARE POSTED FOR AREAS ALONG AND EAST OF INTERSTATE
55...

WIDESPREAD ACCUMULATING SNOW IS EXPECTED TO SPREAD NORTHEAST FROM
SOUTHERN MISSOURI INTO CENTRAL AND SOUTHEAST ILLINOIS THIS
AFTERNOON. THE SNOW WILL LIKELY BECOME HEAVY AT TIMES AT LOCATIONS
ALONG AND EAST OF INTERSTATE 55 BY THE MIDDLE OF THE AFTERNOON.
TOTAL SNOWFALL AMOUNTS ARE EXPECTED TO RANGE FROM AN INCH OR LESS
ALONG AND NORTHWEST OF THE ILLINOIS RIVER RISING INTO A 4 TO 6 INCH
RANGE EAST OF INTERSTATE 55.

TRAVEL CONDITIONS WILL LIKELY DETERIORATE THIS AFTERNOON INTO THIS
EVENING. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT TONIGHT
AS THE SNOW TAPERS TO FLURRIES BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NEEDED.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Cass

When
December 24, 12:00 PM CST to December 25, 1:00 AM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
December 24, 12:00 PM CST to December 25, 3:00 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Heavy Snow, Mason

When
December 24, 12:00 PM CST to December 25, 1:00 AM CST
Where
Mason forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Heavy Snow, Effingham

When
December 24, 1:00 PM CST to December 25, 3:00 AM CST
Where
Effingham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Heavy Snow, Shelby

When
December 24, 1:00 PM CST to December 25, 3:00 AM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Heavy Snow, Clark

When
December 24, 2:00 PM CST to December 25, 4:00 AM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Heavy Snow, Coles

When
December 24, 2:00 PM CST to December 25, 4:00 AM CST
Where
Coles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
December 24, 2:00 PM CST to December 25, 4:00 AM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
December 24, 2:00 PM CST to December 25, 4:00 AM CST
Where
Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
December 24, 2:00 PM CST to December 25, 4:00 AM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
December 24, 2:00 PM CST to December 25, 4:00 AM CST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Heavy Snow, De Witt

When
December 24, 3:00 PM CST to December 25, 4:00 AM CST
Where
De Witt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Heavy Snow, Macon

When
December 24, 3:00 PM CST to December 25, 3:00 AM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Heavy Snow, Moultrie

When
December 24, 3:00 PM CST to December 25, 3:00 AM CST
Where
Moultrie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Heavy Snow, Piatt

When
December 24, 3:00 PM CST to December 25, 4:00 AM CST
Where
Piatt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Heavy Snow, Douglas

When
December 24, 4:00 PM CST to December 25, 4:00 AM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Heavy Snow, Edgar

When
December 24, 4:00 PM CST to December 25, 4:00 AM CST
Where
Edgar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Heavy Snow, Vermilion

When
December 24, 4:00 PM CST to December 25, 4:00 AM CST
Where
Vermilion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324319, 5324321, 5324420, 5324328, 5324423, 5324320, 5324322, 5324323, 5324324, 5324329, 5324330, 5324325, 5324331, 5324421, 5324422, 5324326, 5324327, 5324424.